New Mexico, 2020

Drought in New Mexico, September 1 to 30, 2020

September 1 to 30, 2020 · NWS ABQ · 37 events in 37 counties and zones

Drought conditions across northern and central New Mexico continued to deteriorate during the month of September 2020. As one of the worst monsoon seasons on record came to end, moderate to extreme drought worsened to nearly 100 percent of the state of which 40 percent was deemed as extreme to exceptional drought.

Where it happened

Every event with a place to put it; 37 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Drought conditions across northern and central New Mexico continued to deteriorate during the month of September 2020. As one of the worst monsoon seasons on record came to end, moderate to extreme drought worsened to nearly 100 percent of the state of which 40 percent was deemed as extreme to exceptional drought. An anomalous early season winter storm brought high terrain snow and rain to most of the area during the first week of September. Precipitation totals across central and western New Mexico generally ranged from half an inch to three quarters an inch while precipitation totals neared an inch across north central and northeast New Mexico. Portions of the higher terrain of south central New Mexico fared better with totals generally near an inch and a half. Despite this, the second half of the month was mostly dry with more record heat which contributed to the worsening drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 31, 10:26 PM MST, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 31, 10:26 PM MST, 1 hour 34 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1126 PM MDT Mon Aug 31 2020

.AVIATION...
06Z TAF CYCLE
An upper level low, currently over UT, will move southeast across NM
Tuesday and bring a round of convection to much of the area.
Terminals most likely to be impacted by showers and storms Tuesday
morning through mid day are KGUP, KABQ/KAEG and KSAF. Strong/erratic
wind gusts, small hail and short-lived MVFR conditions are all
possible with showers and storms Tuesday. KTCC and KROW may be
impacted later in the afternoon/evening. Otherwise, VFR conditions
prevail and are forecast to persist.

11

&&

.PREV DISCUSSION...319 PM MDT Mon Aug 31 2020...
.SYNOPSIS...
An unseasonably strong storm system is still on track to move through
New Mexico on Tuesday, bringing the best chance for showers and
thunderstorms this week. Temperatures will also cool significantly
across the area behind a cold front. A few storms near the New Mexico
and Texas border may become strong to severe with strong winds and
hail. The storm system moves out of the area Wednesday, leaving
cooler and drier conditions in its wake. As the area of high pressure
regains strength across the desert southwest, temperatures will
quickly warm back to above normal. A couple backdoor cold fronts
later this week and weekend may help to keep storms continuing across
the east.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)...
The backdoor cold front that blasted south and west overnight and
this morning has made its way to the east slopes of the central
mountains and south of Roswell. It's weakening now though as winds
along the east slopes are turning south and southeast. It is much
cooler behind the front - Clayton is 19 degrees lower than 24 hours
ago. But moisture is lacking as well, with only some elevated showers
departing Curry and Roosevelt Counties.

A weak disturbance aloft is crossing NM and drier air is right
behind it across northwest NM. Some sunshine will help to heat
up the atmosphere and produce spotty showers and storms through
this evening. The southwest and central mountains will also
get some convection. But no area looks to pick up much precipitation
and no severe storms is expected. Showers will continue tonight in
most areas, and coverage may increase in the northwest ahead of a
developing trough.

This trough over the northern Rockies will dive south and strengthen
into a closed low tonight and will cross NM Tuesday before slowly
moving out of the state Tuesday night into Wednesday morning. Models
are in good agreement with this scenario, except the NAM is a bit
slower with the with the upper low crossing NM. The NAM guidance only
has a high of 67 in ABQ Tuesday, owing to the slower movement as well
as higher POPs. Not ready to buy into the NAM - it would have to be
overcast with off and on rain all day to keep the temperature in the
60s. It will be cooler everywhere though except little change in the
northeast. Showers and thunderstorms will be more widespread than
today.

CHJ

LONG TERM...(WEDNESDAY THROUGH SUNDAY)...
The upper-level low will depart the Land of Enchantment on Wednesday,
but there is still some uncertainty in how fast it will move into the
TX Panhandle. The latest runs of the GFS and Canadian have the low
moving east into the TX Panhandle and dry, northerly flow setting up
over the state before 12Z Wednesday. The ECMWF and the NAM12, on the
other hand, keep the low lingering across southeastern NM through
Wednesday evening. This keeps showers and storms continuing in the
area. Ensemble members aren't providing much clarity either way. Did
keep low PoPs continuing across east central and southeast NM on
Wednesday to account for the uncertainty, but did trend them down
from the previous package. The latest run of the ECMWF seems to be
trending closer to the GFS and Canadian's faster solution and only
keeps light QPF in that area through the day. Otherwise, temperatures
will warm for most although will remain near to slightly below normal
for early September. There is some higher uncertainty in highs across
the east which will be dependent on how fast the system ejects.

Heading into Thursday, the H5 high strengthens once again to about
596dm across the Great Basin area. The early taste of fall will be a
fond memory as temperatures quickly warm back up to above seasonal
normals with dry conditions persisting. There is then high
uncertainty in the forecast Friday through the weekend. A backdoor
cold front looks to make its way into eastern NM Thursday and then
move into the RGV that night. There is model discrepancy in how much
moisture is behind this front, but continued easterly to
southeasterly flow across the east on Friday may result in at least
isolated storms. The upcoming weekend looks to be mostly quiet as the
high continues to strengthen to an unseasonably strong 599dm.
Another backdoor cold front on Sunday will help to recharge moisture
and PoPs in the east. Very interestingly, the ECMWF shows mid-level
moisture returning to southern NM from an inverted trough on
Saturday. Not completely buying that yet as the ECMWF is the outlier
with that inverted trough - which it makes from retrograding
Tuesday's upper-level low. Stay tuned.

15

&&

.FIRE WEATHER...
No fire weather concerns through next weekend. There will not be any
widespread poor ventilation rates, just patches of poor rates in the
west Thursday and Friday and northeast Saturday. Spotty showers and
thunderstorms will again impact the area this afternoon into tonight.
Strong, gusty winds will be the main concern with rain amounts light
for the most part.

A deepening trough will develop into a closed low near the four
corners region early Tuesday. The low will slowly cross NM Tuesday
and Tuesday night, bringing cooler temperatures and more widespread
showers and storms. The storm will exit the state Wednesday with
shower coverage confined to the east. High pressure will build to
our west Thursday into the weekend. Mostly dry and warmer should be
the norm, but the ECMWF brings an inverted trough across NM Friday
through the weekend with the potential for convection in the south.

CHJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 31, 2:16 AM MST, 21 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
316 AM MDT Mon Aug 31 2020

NMZ201>241-011130-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
316 AM MDT Mon Aug 31 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Isolated afternoon and early evening thunderstorms favoring the
southwest mountains and northeast quarter will be capable of
producing brief heavy rain and strong and gusty winds this afternoon
and early evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

An unseasonably strong upper-level low is forecast to bring cooler to
much cooler temperatures to the state Tuesday and Wednesday along
with increasing winds and a chance for showers and thunderstorms. A
few of the storms across eastern New Mexico could become strong to
severe Tuesday evening into Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

33

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

37 drought. Local standard time, as filed.

Drought, Northwest Plateau

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Northwest Plateau forecast zone
Reported by
Drought Monitor
Coordinates
36.045, -108.291 (the zone’s center; the record gives no point)

Severe to extreme drought conditions from August 2020 continued in September.

Drought, West Central Plateau

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
West Central Plateau forecast zone
Reported by
Drought Monitor
Coordinates
34.803, -108.222 (the zone’s center; the record gives no point)

Severe to extreme drought conditions from August 2020 continued in September.

Drought, Northwest Highlands

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Northwest Highlands forecast zone
Reported by
Drought Monitor
Coordinates
36.072, -107.535 (the zone’s center; the record gives no point)

Extreme drought conditions from August 2020 continued in September.

Drought, Far Northwest Highlands

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Far Northwest Highlands forecast zone
Reported by
Drought Monitor
Coordinates
36.236, -107.293 (the zone’s center; the record gives no point)

Extreme drought conditions from August 2020 continued in September.

Drought, Far Northeast Highlands

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Far Northeast Highlands forecast zone
Reported by
Drought Monitor
Coordinates
36.308, -104.796 (the zone’s center; the record gives no point)

Extreme drought conditions from August 2020 continued in September.

Drought, Union County

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Union County forecast zone
Reported by
Drought Monitor
Coordinates
36.482, -103.471 (the zone’s center; the record gives no point)

Severe to extreme drought conditions from August 2020 continued in September.

Drought, Tusas Mountains Including Chama

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Tusas Mountains Including Chama forecast zone
Reported by
Drought Monitor
Coordinates
36.544, -106.162 (the zone’s center; the record gives no point)

Extreme drought conditions from August 2020 continued in September.

Drought, Upper Rio Grande Valley

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Upper Rio Grande Valley forecast zone
Reported by
Drought Monitor
Coordinates
36.544, -106.162 (the zone’s center; the record gives no point)

Extreme drought conditions from August 2020 continued in September.

Drought, Northern Sangre de Cristo Mountains

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Northern Sangre de Cristo Mountains forecast zone
Reported by
Drought Monitor
Coordinates
36.592, -105.139 (the zone’s center; the record gives no point)

Extreme drought conditions from August 2020 continued in September.

Drought, East Slopes Sangre de Cristo Mountains

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
East Slopes Sangre de Cristo Mountains forecast zone
Reported by
Drought Monitor
Coordinates
36.032, -104.803 (the zone’s center; the record gives no point)

Extreme drought conditions from August 2020 continued in September.

Drought, Johnson and Bartlett Mesas Including Raton Pass

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Johnson and Bartlett Mesas Including Raton Pass forecast zone
Reported by
Drought Monitor
Coordinates
36.544, -104.059 (the zone’s center; the record gives no point)

Severe to extreme drought conditions from August 2020 continued in September.

Drought, Jemez Mountains

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Jemez Mountains forecast zone
Reported by
Drought Monitor
Coordinates
36.023, -106.622 (the zone’s center; the record gives no point)

Severe drought conditions from August 2020 worsened to extreme drought in September.

Drought, Southern Sangre de Cristo Mountains

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Southern Sangre de Cristo Mountains forecast zone
Reported by
Drought Monitor
Coordinates
36.115, -105.451 (the zone’s center; the record gives no point)

Extreme drought conditions from August 2020 continued in September.

Drought, Espanola Valley

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Espanola Valley forecast zone
Reported by
Drought Monitor
Coordinates
36.198, -106.100 (the zone’s center; the record gives no point)

Severe drought conditions from August 202 worsened to extreme drought in September.

Drought, Harding County

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Harding County forecast zone
Reported by
Drought Monitor
Coordinates
35.858, -103.820 (the zone’s center; the record gives no point)

Severe drought conditions from August 2020 continued in September.

Drought, Eastern San Miguel County

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Eastern San Miguel County forecast zone
Reported by
Drought Monitor
Coordinates
35.480, -104.816 (the zone’s center; the record gives no point)

Severe drought conditions from August 2020 continued in September.

Drought, Northeast Highlands

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Northeast Highlands forecast zone
Reported by
Drought Monitor
Coordinates
35.480, -104.816 (the zone’s center; the record gives no point)

Severe drought conditions from August 2020 continued in September.

Drought, Quay County

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Quay County forecast zone
Reported by
Drought Monitor
Coordinates
35.104, -103.550 (the zone’s center; the record gives no point)

Severe drought conditions from August 2020 continued in September.

Drought, Guadalupe County

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Guadalupe County forecast zone
Reported by
Drought Monitor
Coordinates
34.863, -104.791 (the zone’s center; the record gives no point)

Severe drought conditions from August 2020 continued in September.

Drought, De Baca County

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
De Baca County forecast zone
Reported by
Drought Monitor
Coordinates
34.342, -104.412 (the zone’s center; the record gives no point)

Severe to extreme drought conditions from August 2020 continued in September.

Drought, Curry County

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Curry County forecast zone
Reported by
Drought Monitor
Coordinates
34.574, -103.347 (the zone’s center; the record gives no point)

Severe drought conditions from August 2020 continued in September. Portions of eastern Curry County deteriorated to extreme drought.

Drought, Roosevelt County

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Roosevelt County forecast zone
Reported by
Drought Monitor
Coordinates
34.021, -103.480 (the zone’s center; the record gives no point)

Severe drought conditions from August 2020 continued in September.

Drought, Chaves County Plains

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Chaves County Plains forecast zone
Reported by
Drought Monitor
Coordinates
33.363, -104.467 (the zone’s center; the record gives no point)

Severe to extreme drought conditions from August 2020 continued in September. Portions of the southwest zone deteriorated to exceptional drought.

Drought, Glorieta Mesa Including Glorieta Pass

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Glorieta Mesa Including Glorieta Pass forecast zone
Reported by
Drought Monitor
Coordinates
35.494, -105.396 (the zone’s center; the record gives no point)

Severe drought conditions from August 2020 deteriorated to extreme drought in September.

Drought, Santa Fe Metro Area

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Santa Fe Metro Area forecast zone
Reported by
Drought Monitor
Coordinates
35.416, -106.504 (the zone’s center; the record gives no point)

Severe drought conditions from August 2020 deteriorated to extreme drought in September.

Drought, Sandia/Manzano Mountains Including Edgewood

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Sandia/Manzano Mountains Including Edgewood forecast zone
Reported by
Drought Monitor
Coordinates
35.121, -106.434 (the zone’s center; the record gives no point)

Severe drought conditions from August 2020 continued in September.

Drought, Estancia Valley

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Estancia Valley forecast zone
Reported by
Drought Monitor
Coordinates
35.066, -106.166 (the zone’s center; the record gives no point)

Severe drought conditions from August 2020 continued in September.

Drought, Central Highlands

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Central Highlands forecast zone
Reported by
Drought Monitor
Coordinates
35.209, -105.548 (the zone’s center; the record gives no point)

Severe drought conditions from August 2020 continued in September.

Drought, Chuska Mountains

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Chuska Mountains forecast zone
Reported by
Drought Monitor
Coordinates
36.045, -108.291 (the zone’s center; the record gives no point)

Severe drought conditions from August 2020 continued in September.

Drought, Southwest Mountains

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Southwest Mountains forecast zone
Reported by
Drought Monitor
Coordinates
33.961, -107.667 (the zone’s center; the record gives no point)

Severe to extreme drought conditions from August 2020 continued in September.

Drought, San Francisco River Valley

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
San Francisco River Valley forecast zone
Reported by
Drought Monitor
Coordinates
33.915, -108.405 (the zone’s center; the record gives no point)

Extreme drought conditions from August 2020 continued in September. Southern portions of the San Francisco River Valley deteriorated to exceptional drought.

Drought, Middle Rio Grande Valley/Albuquerque Metro Area

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Middle Rio Grande Valley/Albuquerque Metro Area forecast zone
Reported by
Drought Monitor
Coordinates
35.002, -106.839 (the zone’s center; the record gives no point)

Severe drought conditions from August 2020 continued in September.

Drought, Eastern Lincoln County

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Eastern Lincoln County forecast zone
Reported by
Drought Monitor
Coordinates
33.745, -105.459 (the zone’s center; the record gives no point)

Severe to extreme drought conditions from August 2020 continued in September.

Drought, Southwest Chaves County

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Southwest Chaves County forecast zone
Reported by
Drought Monitor
Coordinates
33.363, -104.467 (the zone’s center; the record gives no point)

Severe to extreme drought conditions from August 2020 deteriorated in September to exceptional drought across portions of southwest Chaves County.

Drought, South Central Highlands

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
South Central Highlands forecast zone
Reported by
Drought Monitor
Coordinates
34.277, -106.262 (the zone’s center; the record gives no point)

Severe drought conditions developed across the area during September 2020. Below normal precipitation amounts set the stage for deteriorating drought conditions.

Drought, Upper Tularosa Valley

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Upper Tularosa Valley forecast zone
Reported by
Drought Monitor
Coordinates
33.876, -106.194 (the zone’s center; the record gives no point)

Severe drought conditions developed across the area during September 2020. Below normal precipitation amounts set the stage for deteriorating drought conditions.

Drought, South Central Mountains

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
South Central Mountains forecast zone
Reported by
Drought Monitor
Coordinates
33.745, -105.459 (the zone’s center; the record gives no point)

Severe drought conditions developed across the area during September 2020. Below normal precipitation amounts set the stage for deteriorating drought conditions.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2020Every state in 2020This day in weather historyWarnings in New Mexico, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914556, 914557, 914558, 914559, 914591, 914592, 914593, 914594, 914595, 914596, 914597, 914598, 914599, 914600, 914601, 914602, 914603, 914604, 914605, 914606, 914607, 914608, 914609, 914610, 914611, 914612, 914613, 914614, 914615, 914616, 914617, 914618, 914619, 914620, 914621, 914622, 914623.